Alert archive / Oklahoma / Special Weather Statements in 2021
Special Weather Statement, NWS Tulsa, OK
NWS Tulsa, OK issued this special weather statement at Jul 10, 2021, 4:24 PM CDT for Washington County, Oklahoma. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2021, 4:24 PM CDT (21:24 UTC)
- Expired
- Jul 10, 2021, 5:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Tulsa, OK
County Washington County, OK
The radar
The Tulsa radar (KINX), 90 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.4 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 917 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 703 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.8
The text
As transmitted.
004 WWUS84 KTSA 102124 SPSTSA Special Weather Statement National Weather Service Tulsa OK 424 PM CDT Sat Jul 10 2021 OKZ054>056-102200- Osage OK-Nowata OK-Washington OK- 424 PM CDT Sat Jul 10 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSAGE...NORTHERN WASHINGTON AND NORTHWESTERN NOWATA COUNTIES UNTIL 500 PM CDT... At 424 PM CDT, a strong thunderstorm was located 3 miles southwest of Caney, moving east at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations in or near the path include... Copan... Wann... Hulah... Wah Sha She State Park... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for northeastern Oklahoma. LAT...LON 3700 9572 3678 9578 3691 9618 3700 9615 TIME...MOT...LOC 2124Z 274DEG 19KT 3697 9597 $$ Lacy
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this special weather statement went out at Jul 10, 1:59 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Jul 10, 1:59 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Tulsa OK 159 PM CDT Sat Jul 10 2021 .DISCUSSION... A cold front was located across SE KS with a few showers and storms along it at the time of writing. This front will be the focus for storm development a little later this afternoon and evening. In the meantime, isolated to widely scattered showers with rumble of thunder occasionally have developed and are developing across parts of E OK and NW AR thanks to a pocket of warm air advection in the 850 to 700mb levels and a small short wave trough embedded within the longer wave passing through the region. Isolated pop up showers and occasional rumbles of thunder will continue through the afternoon ahead of the main line of activity expected later this afternoon and evening. By mid afternoon, strong to severe storms are expected to erupt along an incoming cold front across central and SE KS. Discreet development early on is expected to become linear relatively quickly. The reasoning behind this most likely lies within nearly uniform direction of flow along the cold front with a gradual increase in wind speed with height. The environment for today continues to trend toward favorable conditions for severe weather to maintain and develop within our area later this afternoon and evening. It is and will be rather unstable this afternoon and evening with SBCAPE easily exceeding 3500J/kg across northeast Oklahoma with pockets closer to 4500J/kg (especially where pooling can occur closer to the front which is currently seen across S KS on the latest mesoanalysis). Values near or greater than 2500J/kg will be common elsewhere. These elevated instability values are and will be driven by high dew points well into the 70s and temperatures in the upper 80s to lower 90s. Mid level lapse rates are not as impressive (not that they were too impressive to begin with) with rates around 7C/km though localized pockets near 7.5C/km are possible. The melting level is also a little on the high side at around 600mb. With that said, marginally severe hail still remains possible within the most robust updrafts, especially earlier in storm evolution where storms will tend to be a little more discreet at onset. The greatest threat for severe hail will generally be north and northwest of I-44 this evening with hail up to ping pong ball size possible. Shear will be sufficient for organized severe weather. Effective bulk shear is still trending to exceed 40kts along and ahead of the line while SRH in the lowest 1km may approach 100m^2/s^2 locally (especially within a small corridor near the OK/KS border with forecast hodographs suggesting some curvature (north and northwest of I-44) being possible with slightly more confidence in slightly more backed winds at the surface for locations to the NW of Tulsa. All of this helps to support the idea that a few supercells may develop initially and may embed themselves within the line of storms early on before the mode transitions to become more linear (MCS) with the tornado threat becoming very limited within the SE moving line. A major limiting concern when it comes to the tornado threat is the relatively weak flow expected, especially in the mid levels. Forecast soundings show winds weakening within the 850 to 700mb levels before increasing with height (messy hodographs tend to be the result as seen in the forecast hodographs for this afternoon and evening). This tends to not bode well for the overall tornado threat, but all it takes is for a storm to latch onto the right boundary and move into the right environment for (lack of a better term) crazy things to happen. The storms closer to the OK/KS border (especially ones that are more discreet) will be capable of damaging wind gusts and severe hail. A brief tornado can’t be ruled out though the threat is low with this activity. The most likely severe weather threat for tonight will be damaging wind gusts within the expected line of storms with the threat existing for much of the area but is most likely from about I-40 and points northward. One thing to note is the amount of dry air in the mid levels on the 12Z OUN sounding which also shows up/hangs on in the forecast soundings for later this afternoon and evening. This dry air hints at the possibility of this air descending as a damaging downburst within stronger thunderstorms this afternoon. Forecast soundings this afternoon and evening ahead of the line show an inverted V sounding up to around 1km with steep low level lapse rates of 8.6C/km to 9C/km. This tends to suggest that downdrafts can accelerate as they descend toward the surface (especially with dry air in the mid levels) and could become severe. DCAPE values of 600 to near 900J/kg are expected with values larger than 750J/kg sufficient and 1000J/kg preferred for stronger downdraft potential. As a result, damaging wind gusts of 70mph will be very possible as the line of storms moves south and southeast across the area. Higher DCAPE values than what this discussion analyzes at the time of writing would yield a higher damaging wind threat. All in all, storms are likely across much of the area this afternoon, evening, and overnight. Severe weather is most likely across NE OK and far NW AR where shear and instability will be maximized during the early evening hours with some uncertainty the further south you go as instability and shear (to some degree) both decrease with time into the late evening and overnight hours. Another factor to be wary of will be the threat for localized flash flooding. The good news with this system is that it is expected to be progressive with training storms not really a huge concern. The problem is the environment that these storms will run into will be highly saturated and characterized by PWATs in the 1.7 to 2” range which is well within the 90 percentile for the day/climatology. This threshold is something to look for when considering the possibility of flash flooding. Rainfall rates with most storms will likely exceed 1” per hour though the most intense storms will briefly approach 3” per hour at times which is likely where problems will arise. NW AR and far E OK look to be the best candidates for locally heavy to very heavy rainfall tonight though any one place across E OK and NW AR could see very heavy rainfall given the tropical-like environment these storms will move into. Rainfall amounts over 1” will be common across the area with 3 to 4” possible where the most intense rainfall cores pass over. These higher totals will likely lead to localized flash flooding and given this will move in overnight, it is extremely important to take it easy and to turn around, don’t drown if you encounter a flooded roadway. Storms are expected to largely exit the area by late Saturday night into early Sunday morning. Given the progressive nature of this system, a Flash Flood Watch will not be issued at this time. Some showers and a few storms storms may linger/redevelop behind the cold front Sunday afternoon with peak heating as cooler mid level heights move into the region with a nearby upper low located over MO. These popcorn showers and low topped storms will fade as the sun sets Sunday evening. Monday and Tuesday will be relatively similar in terms of storm chances with heat and humidity increasing both days as the upper level storm system slowly departs the area but not before bringing us chances for showers and storms across the eastern half of the area with the higher terrain of NW AR the most likely area to trigger some showers/storms thanks to localized lift from the mountains. A brief break is expected Wednesday before the next storm system moves in sometime late next week. There is still considerable uncertainty in regards to timing but the majority of guidance is signaling another chance for showers and storms either late week or next weekend. Snider && .PRELIMINARY POINT TEMPS/POPS... TUL 70 84 64 88 / 90 30 20 10 FSM 73 87 68 89 / 90 30 20 10 MLC 71 86 64 89 / 80 20 10 10 BVO 67 81 61 87 / 80 30 20 10 FYV 67 81 60 85 / 100 40 20 20 BYV 68 80 62 83 / 100 40 20 20 MKO 69 82 63 87 / 90 30 20 10 MIO 67 79 62 85 / 80 40 20 10 F10 69 84 64 88 / 90 20 10 10 HHW 73 89 68 90 / 80 30 10 20 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && LONG TERM....21
Hazardous weather outlook, Jul 10, 3:39 PM CDT, 45 minutes before
Hazardous Weather Outlook National Weather Service Tulsa OK 339 PM CDT Sat Jul 10 2021 ARZ001-002-010-011-019-020-029-OKZ049-053>076-111030- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 339 PM CDT Sat Jul 10 2021 ...SEVERE STORMS LIKELY THIS AFTERNOON AND TONIGHT... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...This Afternoon and Tonight. TORNADO. RISK...Limited. AREA...Far northeast Oklahoma near the Kansas border. ONSET...After 5 PM. SEVERE THUNDERSTORM. RISK...Significant. AREA...Eastern Oklahoma; Northwest and West Central Arkansas. ONSET...After 4 PM. AREA AT GREATEST RISK...Northeast Oklahoma into far Northwest Arkansas. FLASH FLOOD. RISK...Limited. AREA...Northeast Oklahoma and Northwest Arkansas. ONSET...After 7 PM. HEAVY RAIN. RISK...Elevated. AREA...Northeast Oklahoma and Northwest Arkansas. ONSET...After 7 PM. DISCUSSION... A significant risk of severe weather is forecast across northeast Oklahoma and northwest Arkansas this afternoon and evening. The risk decreases across southeast Oklahoma during the overnight hours. The initial, more discrete storms will pose a large hail to ping pong ball size and damaging wind threat. There is also a very low, but non-zero tornado threat with these storms. This threat will be greatest across far northeast Oklahoma near the Kansas border. As storms congeal into one or more complexes and move south, larger pockets of damaging winds to 70 mph will become the primary severe threat. One to two inches of rain is expected across northeast Oklahoma and northwest Arkansas. Isolated areas could pick up 3 to 4 inches locally, which could lead to flooding. The progressive nature of the storms will limit the overall flood threat, however. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday. SUNDAY thru TUESDAY...Thunderstorm Potential. WEDNESDAY...No Hazards. THURSDAY and FRIDAY...Thunderstorm Potential. EXTENDED DISCUSSION... Chances for storms will linger into early next week as a slow moving upper system remains close to the region, though this activity is not expected to be severe. After a brief break midweek, thunderstorm chances return to the forecast for the latter part of the work week. weather.gov/tulsa contains additional information. Lacy
In the hours before
Special weather statement, Jul 10, 11:00 AM CDT, 5 hours 24 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1100 AM CDT Sat Jul 10 2021
ARZ001-OKZ063-101630-
Benton AR-Delaware OK-
1100 AM CDT Sat Jul 10 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BENTON AND NORTHERN
DELAWARE COUNTIES UNTIL 1130 AM CDT...
At 1100 AM CDT, a strong thunderstorm was located near Bernice,
moving east at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations in or near the path include...
Jay... Grove...
Bernice... Maysville...
Cleora... Honey Creek State Park...
Bernice State Park... Dodge...
Cayuga... Zena...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3663 9462 3650 9462 3650 9449 3633 9457
3652 9501 3656 9501 3667 9495 3667 9481
TIME...MOT...LOC 1600Z 291DEG 29KT 3659 9490Special weather statement, Jul 10, 4:07 PM CDT, 17 minutes before
Special Weather Statement National Weather Service Tulsa OK 407 PM CDT Sat Jul 10 2021 OKZ054-102200- Osage OK- 407 PM CDT Sat Jul 10 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSAGE COUNTY UNTIL 500 PM CDT... At 406 PM CDT, strong thunderstorms were located along a line extending from 6 miles northwest of Sedan to 8 miles south of Dexter. Movement was southeast at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with these storms. Locations in or near the path include... Elgin... Grainola... Foraker... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for northeastern Oklahoma. LAT...LON 3700 9600 3698 9600 3681 9656 3700 9675 TIME...MOT...LOC 2106Z 310DEG 20KT 3718 9628 3706 9668 Lacy
Special weather statement, Jul 10, 4:24 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Tulsa OK 424 PM CDT Sat Jul 10 2021 OKZ054>056-102200- Osage OK-Nowata OK-Washington OK- 424 PM CDT Sat Jul 10 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSAGE...NORTHERN WASHINGTON AND NORTHWESTERN NOWATA COUNTIES UNTIL 500 PM CDT... At 424 PM CDT, a strong thunderstorm was located 3 miles southwest of Caney, moving east at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations in or near the path include... Copan... Wann... Hulah... Wah Sha She State Park... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for northeastern Oklahoma. LAT...LON 3700 9572 3678 9578 3691 9618 3700 9615 TIME...MOT...LOC 2124Z 274DEG 19KT 3697 9597 Lacy
The office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 11:00 AM CDT | Special Weather Statement | TSA | Delaware | 30 min |
| Jul 10, 4:14 PM CDT | Severe Thunderstorm Warning | TSA | Osage | 46 min |
| Jul 10, 4:43 PM CDT | Severe Thunderstorm Warning | TSA | Nowata, Osage, Washington | 47 min |
| Jul 10, 5:09 PM CDT | Severe Thunderstorm Warning | TSA | Craig, Nowata, Rogers, Washington | 51 min |
| Jul 10, 5:16 PM CDT | Areal Flood Advisory | TSA | Nowata, Osage, Washington | 3 hr |
| Jul 10, 5:27 PM CDT | Severe Thunderstorm Warning | TSA | Nowata, Osage, Washington | 48 min |
| Jul 10, 5:41 PM CDT | Flash Flood Warning | TSA | Nowata, Osage, Washington | 3 hr |
| Jul 10, 5:49 PM CDT | Severe Thunderstorm Warning | TSA | Mayes, Nowata, Rogers | 41 min |
| Jul 10, 5:52 PM CDT | Severe Thunderstorm Warning | TSA | Osage, Pawnee | 38 min |
| Jul 10, 6:06 PM CDT | Severe Thunderstorm Warning | TSA | Osage, Pawnee, Rogers, Tulsa, Washington | 39 min |
| Jul 10, 6:19 PM CDT | Severe Thunderstorm Warning | TSA | Cherokee, Mayes, Rogers, Wagoner | 41 min |
| Jul 10, 6:24 PM CDT | Special Weather Statement | TSA | Pawnee | 36 min |
| Jul 10, 6:34 PM CDT | Areal Flood Advisory | TSA | Nowata, Osage, Pawnee, Rogers, Tulsa, Washington | 3 hr |
| Jul 10, 6:40 PM CDT | Special Weather Statement | TSA | Pawnee, Tulsa | 50 min |
| Jul 10, 6:43 PM CDT | Severe Thunderstorm Warning | TSA | Adair, Cherokee, Delaware, Mayes, Wagoner | 47 min |
| Jul 10, 6:47 PM CDT | Severe Thunderstorm Warning | TSA | Mayes, Osage, Rogers, Tulsa, Wagoner, Washington | 43 min |
Nearby
Special Weather Statements in Oklahoma, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.